Oklahoma, 2016

Hail in Oklahoma, July 30, 2016

July 30, 2016 · NWS SHV · 1 event in 1 county or zone

Showers and thunderstorms developed due to a disturbance which moved towards the region in northwest flow aloft. These storms developed with a moderate to severely unstable atmosphere present with afternoon temperatures well into the 90s and surface dewpoints in the 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Showers and thunderstorms developed due to a disturbance which moved towards the region in northwest flow aloft. These storms developed with a moderate to severely unstable atmosphere present with afternoon temperatures well into the 90s and surface dewpoints in the 70s. Once the initial storms developed...additional storms developed along residual outflow boundaries. Large hail and damaging thunderstorm wind gusts were the main results from this convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 30, 1:13 PM CST, 46 minutes earlier.

Area forecast discussion, Jul 30, 1:13 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
213 PM CDT SAT JUL 30 2016

.AVIATION...
For the 30/18Z terminal forecast period expecting mostly VFR
flight categories away from the expected showers and thunderstorms
that will be developing in the rest of the afternoon and lingering
into the early evening. much of the convection will be along and
north of interstate 20 but have added mention of VCTS/TEMPO in the
forecast for each terminal from around 30/19Z until around 31/00Z.
Surface winds will be West to Southwest 5-10 knots and more
gusty near storms...lowering to light and variable to light South
overnight. /06/

&&

.PREV DISCUSSION... /issued 1134 AM CDT SAT JUL 30 2016/

DISCUSSION...
Shortwave trough across eastern Oklahoma is beginning to fill this
morning with an area of showers and thunderstorms advancing farther
east into western Arkansas. Meanwhile, upper level ridge along the
Gulf coast continues to build farther west. The influence of the
ridge will help to shunt the shortwave a bit farther north, but
still think our northern and eastern areas will have a better
chance for showers and thunderstorms later today. So have kept the
previous pop forecast but have raised high temperatures for this
afternoon for much of east Texas where less cloud cover and lower
pops will be found. Also adjusted sky cover based on the latest
observations and trends. Updated text products have already been
sent. /19/

PREV DISCUSSION... /issued 609 AM CDT SAT JUL 30 2016/

AVIATION...
VFR conditions to prevail through the terminal forecast period.
Could see VCTS conditions across area terminals between 30/18Z and
31/00Z. Otherwise, west to southwest winds at 5 to 10 knots today
to become south at 5 knots or less overnight. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  94  76  96  76 /  40  20  20  10
MLU  93  73  95  75 /  40  20  30  20
DEQ  92  74  94  74 /  40  20  30  10
TXK  94  75  95  76 /  40  20  20  10
ELD  93  75  94  74 /  40  20  30  10
TYR  96  76  96  76 /  20  10  10  10
GGG  95  76  96  76 /  20  20  20  10
LFK  96  75  96  75 /  20  20  20  10

&&

.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&

06/19/09
Hazardous weather outlook, Jul 30, 10:36 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1136 AM CDT SAT JUL 30 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-311645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1136 AM CDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE AREAWIDE
TODAY AND INTO TONIGHT ALTHOUGH THE BEST CHANCES FOR RAIN SHOULD
BE OVER SOUTHERN ARKANSAS AND NORTHERN LOUISIANA. HEAVY
DOWNPOURS...GUSTY WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING
CAN BE EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY
THROUGH FRIDAY MAINLY OVER LOUISIANA AND SOUTHERN ARKANSAS. GUSTY
WINDS...BRIEF HEAVY RAINFALL...AND DANGEROUS CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE IN THE STRONGER STORMS.

RAIN CHANCES WILL GRADUALLY DECREASE THROUGH THE UPCOMING WORK
WEEK AND TEMPERATURES WILL CLIMB INTO THE UPPER 90S TO NEAR 100
DEGREES BY THE EARLY TO MIDDLE PORTIONS OF THE WEEK. IN
ADDITION...HEAT INDEX VALUES MAY APPROACH OR EXCEED 105 DEGREES
EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THROUGH TONIGHT.

19

In the hours before

Special weather statement, Jul 30, 1:35 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
235 PM CDT SAT JUL 30 2016

OKZ077-302015-
MCCURTAIN OK-
235 PM CDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCCURTAIN COUNTY
UNTIL 315 PM CDT...

AT 233 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR RINGOLD...MOVING EAST NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WRIGHT CITY...RUFE...BETHEL...GLOVER...RINGOLD AND SLIM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3437 9484 3407 9482 3404 9516 3424 9515
      3425 9505 3431 9504
TIME...MOT...LOC 1933Z 251DEG 9KT 3420 9506

06

The radar

The Western Arkansas radar (KSRX), 138 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McCurtain

When
July 30, 1:59 PM CST
Where
McCurtain County, Ringold
Measured
1 in hail
Reported by
Public
Coordinates
34.220, -95.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640835.